I’m refractory!

That means that, regrettably, I’m no longer in remission. Myeloma is back doing its destructive thing in my bones. Well, technically, myeloma never went away and as my local oncologist often repeats myeloma is incurable but treatable. As he says, we can beat it down but we can’t beat it to death.

I really wish I had more psychic energy to put together these posts. Right now it’s very difficult partly because I have low physical energy levels but I also have to deal with the reality of being 74 years old with a cancer that won’t go away and that takes up a fair bit of brain space.

So, next week I’m back on chemotherapy. This course of therapy is very different from the first course I went through last year. The very first primary chemo drug I was on is called lenalinomide. I was on it for less than a month before I broke out in a nasty rash around my midsection. At that point my oncologist pulled the plug on it and put me on another med called Bortezomib. I was on it for 7 months or so before I ended it. I was supposed to be on it for 9 months but after 7 months I was in such pain and had such loss of mobility that I felt I had no choice but to stop the therapy. It took a few weeks for the symptoms to partially dissipate, but I felt a lot better soon enough. I always wondered though, in the back of my mind. when the myeloma was going to reactivate because I knew that it would. Now we know.

I start chemo on Feb. 3rd. I’ll be on an IV for most of the day. I’ll return the next day for a repeat performance, then once a week after that. The main med star for this course of therapy is Daratumumab. It’s a very different drug than I’ve previously been on and we’re very hopeful that it will perform well. In addition to the Dara, I’ll be getting a very low dose of lenalinomide. Although it gave me a huge rash the first time around my oncologist decided to give it another try starting at a very low dose. They’ll also closely monitor any allergic reaction I have to the lenalinomide. I’ll also get a regular dose of dexamethasone, which is a corticosteroid. It produces some strange effects, but I’m accustomed to them and I’m sure I’ll get along well with dex.

Along with my regular chemo meds I’ll be taking an assortment of other drugs to help with allergic reactions and to help prevent blood clotting.

One complication I’m now facing for the first time is the possibility that I’ll need radiation treatment on my jaw. Myeloma is a disease of the bones. I have some fairly large lesions in my femurs. They’ve been well monitored. Now, however, over the past while I’ve been getting some very strange feelings in my lower left jaw. I’m losing feeling in it and if I touch it in the wrong (right?) place, I get an electrified stabbing pain. I have a phone interview with a radiation oncologist on February 17th. I’m not sure what she can determine over the phone, but we’ll see.

One thing for certain is the fact that I’ll be spending a lot of time at the hospital over the next six months. After that things will slow down and I’ll have to go into the hospital only once a month for as long as this course of meds works.

African violet

Now, look at this African violet. She is a wonder! I never expected her to bloom as long as she has. She actually put out more petals over the past few weeks. What an inspiration she is!